Translator Disclaimer
2017 Infinite order corks via handle diagrams
Robert Gompf
Algebr. Geom. Topol. 17(5): 2863-2891 (2017). DOI: 10.2140/agt.2017.17.2863

Abstract

The author recently proved the existence of an infinite order cork: a compact, contractible submanifold C of a 4–manifold and an infinite order diffeomorphism f of C such that cutting out C and regluing it by distinct powers of f yields pairwise nondiffeomorphic manifolds. The present paper exhibits the first handle diagrams of this phenomenon, by translating the earlier proof into this language (for each of the infinitely many corks arising in the first paper). The cork twists in these papers are twists on incompressible tori. We give conditions guaranteeing that such twists do not change the diffeomorphism type of a 4–manifold, partially answering a question from the original paper. We also show that the “δ–moves” recently introduced by Akbulut are essentially equivalent to torus twists.

Citation

Download Citation

Robert Gompf. "Infinite order corks via handle diagrams." Algebr. Geom. Topol. 17 (5) 2863 - 2891, 2017. https://doi.org/10.2140/agt.2017.17.2863

Information

Received: 7 September 2016; Revised: 11 March 2017; Accepted: 22 March 2017; Published: 2017
First available in Project Euclid: 16 November 2017

zbMATH: 1380.57024
MathSciNet: MR3704246
Digital Object Identifier: 10.2140/agt.2017.17.2863

Subjects:
Primary: 57N13, 57R55

Rights: Copyright © 2017 Mathematical Sciences Publishers

JOURNAL ARTICLE
29 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.17 • No. 5 • 2017
MSP
Back to Top